Serotonin syndrome is a potentially life-threatening condition that occurs when there is an excess of serotonin in the body. It is usually caused by the use of certain medications that increase levels of serotonin, such as selective serotonin reuptake inhibitors (SSRIs), monoamine oxidase inhibitors (MAOIs), and some pain medications.
Symptoms of serotonin syndrome can include agitation, confusion, rapid heartbeat, high blood pressure, dilated pupils, muscle rigidity, tremors, sweating, diarrhea, and fever. In severe cases, serotonin syndrome can cause seizures, coma, and even death.
Serotonin syndrome is a medical emergency and requires immediate treatment. Treatment typically involves stopping the medication that is causing the symptoms, as well as providing supportive care to manage symptoms such as agitation and high blood pressure.
To prevent serotonin syndrome, it’s important to follow your healthcare provider’s instructions carefully when taking medications that affect serotonin levels, and to avoid taking multiple medications that can increase serotonin levels without consulting with a healthcare provider. If you are experiencing symptoms of serotonin syndrome, it’s important to seek medical attention right away.